Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 24, 1997, 12:32 PM CDT for Douglas County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1997, 12:32 PM CDT (17:32 UTC)
- Expired
- Aug 24, 1997, 1:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Douglas County, IL
The radar
The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 241732 RRA SVRSPI ILC041-241800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1232 PM CDT SUN AUG 24 1997 * SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 100 PM CDT * SOME LOCATIONS AFFECTED TUSCOLA HUGO * AT 1231 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF TUSCOLA...MOVING SOUTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BRITT/BYRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:01 AM CDT, 10 hours 31 minutes earlier.
Area forecast discussion, Aug 24, 2:01 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 AM CDT SUN AUG 24 1997 CRNT CONVECTION ON THE WAIN AS LEAVING BEST AREA OF THTE ADV AND MOIST CONVERGENCE. THIS REFLECTED IN SAT LOOPS AS TOPS WARMING AND COOLERST TOPS IN ERN IA WHERE STORMS DUMPING HVY RAIN AND POSSIBLE TRAINING. MDLS SEEM TO VERIFY WELL WITH CRNT SIT AND HANDLE FCST TRENDS IN SIMILAR FASHION. GREATEST CHC FOR PCPN WILL BE NORTH OF WARM FRONT WHERE BEST THTE ADV AND UP LVL DYNAMICS EXIST. HOWEVER CRNT CONVECTION WILL PROBABLY PUT DOWN BNDRYS THAT WILL INTERACT WITH A MORE MOIST AND UNSTABLE AIRMASS FCSTD TO ADVECT INTO NRN IL AND CNTRL IL THIS AFTN INTO TONIGHT. PLUS FRONT FROM SRN MN INTO S.D. SHOULD ALSO MAKE ITS WAY INTO STATE TON ADDING TO THE CHCS OF STORMS. WILL RECOMMEND CHC FOR TRWS THIS AFTN AND INTO TON OVR ALL OF CWA. LIKE DY1 SINCE MDLS FCST MDT CAPE...HELICITY AND SHEAR OVR AREA THIS AFTN AND TONIGHT COMBINING WITH DWPTS AROUND 70. FRONT WILL STALL OVR AREA AS IT BECOMES PARALLEL TO FLOW BY TOM MORN. THIS WILL GIVE PLACE FOR MORE CONVECTION TO FIRE INTO TUE. FWC CLOSE TO CRNT TEMPS AND SINCE BLV CLOUDS WILL BREAK UP TO ALLOW FOR SOME HEATING...WILL STICK W/ CRNT FCST HIGHS: FOR TDY. CRNT FCSTD LOWS TON LOOK GOOD AS FRONT SHOULD PUSH SOUTH OF MOST OF CWA AND TEMPS BEHIND FRONT ARE SAME AS AHEAD OF FRONT. PIA 82/61 34 SPI 83/63 34 DEC 82/62 34 CMI 81/62 34 LWV 84/64 24 AUTEN
In the hours before
Special weather statement, Aug 24, 11:00 AM CDT, 1 hour 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN AUG 24 1997 SYNOPSIS: A WEATHER SYSTEM OVER THE UPPER MIDWEST WILL CONTINUE TO MOVE SLOWLY SOUTHEAST TODAY...COMBINING WITH MOIST AND UNSTABLE AIR FROM THE SOUTHWEST. THIS WILL BRING THE CHANCE OF THUNDERSTORMS TO THE AREA FOR THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE...SO SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO TONIGHT. BYRD
Special weather statement, Aug 24, 11:07 AM CDT, 1 hour 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN AUG 24 1997 SYNOPSIS: A WEATHER SYSTEM OVER THE UPPER MIDWEST WILL CONTINUE TO MOVE SLOWLY SOUTHEAST TODAY...COMBINING WITH MOIST AND UNSTABLE AIR FROM THE SOUTHWEST. THIS WILL BRING THE CHANCE OF THUNDERSTORMS TO THE AREA FOR THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE...SO SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO TONIGHT. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:35 AM CDT | Severe Thunderstorm Warning | ILX | Macon | 25 min |
| Aug 24, 12:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 27 min |
| Aug 24, 1:17 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 43 min |
| Aug 24, 1:26 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 49 min |
| Aug 24, 1:52 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 38 min |
| Aug 24, 2:04 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 41 min |
| Aug 24, 2:51 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 39 min |
| Aug 24, 3:17 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 43 min |
| Aug 24, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean | 48 min |
| Aug 24, 3:54 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 36 min |
| Aug 24, 4:09 PM CDT | Tornado Warning | ILX | Logan | 51 min |
| Aug 24, 4:24 PM CDT | Tornado Warning | ILX | Christian, Macon, Shelby | 36 min |
| Aug 24, 5:01 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 44 min |
| Aug 24, 5:25 PM CDT | Tornado Warning | ILX | Mason, Menard | 35 min |
| Aug 24, 5:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 32 min |
| Aug 24, 6:06 PM CDT | Severe Thunderstorm Warning | ILX | Mason, Menard | 39 min |
| Aug 24, 6:21 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 39 min |
| Aug 24, 6:51 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.